Prevention and Management of Tumor Lysis Syndrome in Adults With Malignancy
Jessica Sarno, BSN, RN, OCN®
From University of Pittsburgh, Pittsburgh, Pennsylvania
The author has no conflicts of interest to disclose.
Correspondence to: Jessica Sarno, BSN, RN, OCN®, 5230 Centre Avenue, Pittsburgh, PA 15235. E-mail: firstname.lastname@example.org
J Adv Pract Oncol 2013;4:101–106 |
DOI: 10.6004/jadpro.2013.4.2.4 |
© 2013 Harborside Press®
Tumor lysis syndrome (TLS), an oncologic emergency that typically occurs after the treatment of a malignancy with chemotherapy and/or radiotherapy, is the result of extreme tumor cell lysis with the release of intracellular potassium, nucleic acids, and phosphorus into the systemic circulation. Tumor lysis syndrome occurs most often after administration of cytotoxic therapy in patients with high-grade lymphomas and acute lymphoblastic leukemia, but it can also occur spontaneously in tumor types that have a high proliferative rate and/or a large tumor burden. The metabolic disturbances of TLS include hyperkalemia, hyperphosphatemia, secondary hypocalcemia, hyperuricemia, and acute renal failure. The most important treatment for TLS is prevention. The mainstays of TLS prevention include aggressive hydration, control of hyperuricemia with allopurinol and rasburicase treatment, and close monitoring of electrolyte abnormalities. It is crucial for clinicians to prevent, detect, and treat TLS early to prevent life-threatening complications such as acute renal failure, cardiac dysrhythmia, and seizures. The purpose of this article is to explain the pathophysiology of TLS, identify patients at risk for TLS, and detail strategies for prevention and management of this oncologic emergency.
For access to the full length article, please sign in